Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 25, NWS El Paso, TX

September 11, 2002Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Sep 11, 2002, 4:26 PM MDT for Grant County, New Mexico. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2002, 4:26 PM MDT (22:26 UTC)
Expired
Sep 11, 2002, 5:15 PM MDT
In force
49 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Grant County, NM

The radar

The El Paso radar (KEPZ), 167 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 4:45 PM MDTHail 1Separ, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WUUS54 KEPZ 112226
SVRELP
NMC017-112315-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
425 PM MDT WED SEP 11 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GRANT COUNTY IN NEW MEXICO

* UNTIL 515 PM MDT

* AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A SEVERE THUNDERSTORM 5 MILES WEST OF SEPAR...BETWEEN DEMING AND 
LORDSBURG.  THE STORM WAS MOVING EAST NORTHEAST AT 10 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS NEAR ARROYOS AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...
THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 3240 10852 3207 10849 3211 10824 3244 10824

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:03 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 11, 2:03 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
203 PM MDT WED SEP 11 2002

SYNOPSIS...
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR GRANT AND
SIERRA COUNTIES IN NEW MEXICO. UPPER LEVEL DISTURBANCES FROM THE
WEST WILL CONTINUE TO DESTABILIZE A VERY MOIST AIR MASS OVER THE
BORDERLAND THROUGH THURSDAY. SOME STRONG THUNDERSTORMS WITH HEAVY
RAIN...HAIL...AND STRONG OUTFLOW WINDS ARE LIKELY MAINLY WEST OF THE
RIO GRANDE WEDNESDAY EVENING UNTIL MIDNIGHT. SCATTERED THUNDERSTORMS
WITH LOCALLY HEAVY RAIN ARE LIKELY EAST OF THE RIO GRANDE TONIGHT.
A FEW STRONG THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE
BORDERLAND THURSDAY AS MORE UPPER LEVEL DISTURBANCES MOVE ACROSS NEW
MEXICO.  DRIER WESTERLIES ALOFT WILL START TO INFLUENCE THE WEATHER
BY THIS WEEKEND WHEN CONVECTIVE ACTIVITY WILL DIMINISH TO ISOLATED
SATURDAY AND SUNDAY AND DISAPPEAR ALTOGETHER BY THE FIRST OF NEXT
WEEK.

DISCUSSION...
AS THE PREVIOUS SHIFT NOTED...WE ARE IN TRANSITION AND TRANSITIONS ARE
OFTEN A TAD DIFFICULT. OUR AIR MASS REMAINS FAIRLY MOIST WITH
MOISTURE CONTINUING TO ADVECT INTO THE CWA ON A FARILY TIGHT
PRESSURE GRADIENT FROM A 1020 HIGH OVER KLVS TO A 1010 SURFACE TROF
EAST OF KTUS (A RESULT OF PRESSURE FALLS AHEAD OF AN UPPER LEVEL JET
STREAM MOVING INTO ARIZONA FROM THE WEST). KEPZ STARTED WITH 1.37 PW
THIS MORNING WHICH SHOULD
DROP TO ABOUT 1 INCH THIS EVENING. VAPOR CHANNEL SHOWERS THE DEEPEST
MOISTURE PLUME HAS MOVED JUST TO OUR EAST (COURTESY OF THE UPPER
LEVEL HIGH MOVING EAST AND WEAKENING) BEING NUDGED BY A 70 KT H2 JET
MOVING OFF THE EASTERN PACIFIC INTO ARIZONA.  THE EARLIER CONCERN
(AND STILL IS) WAS WITH THE ARRIVAL OF THE JET AND SOUTHERN NEW
MEXICO IN THE LEFT FRONT QUADRANT...ALONG WITH SOME MID LEVEL
DRYING...AND A GOOD DIRECTIONAL SHEAR PROFILE (SO SO ON THE SPEED
SHEAR)...SEVERE THUNDERSTORMS COULD BE A PROBLEM. BELIEVE THAT STRONG
BORDERLINE SEVERE STORMS ARE STILL POSSIBLE MAINLY WEST OF THE RIO
GRANDE TONIGHT. ONE STORM (RIGHT MOVER WITH VIP 5 AND 6 LRM HIGH
SIGNATURES) AROUND NOON BECAME BORDERLINE SEVERE ON
THE NM/AZ BORDER IN EXTREME NORTHWEST GRANT COUNTY...HOWEVER WITH
THE RECENT HEAVY RAINS IN GRANT AND SIERRA COUNTIES AND MORE VORT
LOBES TO MOVE ACROSS THIS EVENING...A FLASH FLOOD WATCH WAS POSTED
FOR THOSE AREAS UNTIL MIDNIGHT. CONVERSATIONS WITH SPOTTERS AND LAW
ENFORCEMENT NOTED THAT THE GROUND IS SATURATED AND MANY CREEKS AND
STREAMS ARE NEARING CAPACITY. MANY AREAS IN SIERRA AND GRANT COUNTY
RECEIVED .9 TO 1.4 INCHES OF RAIN THIS MORNING ALONE. USING THE AVN
AS THE SCENARIO GENERATOR:  THE UPPER LOW OVER KLAS SENT A LOBE OF
ENERGY ACROSS THE GILAS THIS MORNING AND IS FORECAST TO SEND SOME
MINOR ONES TONIGHT (ABOUT 2 TO 3 DEG C COOLING AT H5). THE LOW MOVES
INTO UTAH FOR THURS ...AND WITH MORE LOBES FORECAST INTO NEW MEXICO
ALONG WITH THE UPPER LEVEL JET...ISOLATED STRONG STORMS ARE POSSIBLE
FEEDING ON OUR RESIDUAL MOISTURE.  THE UPPER LOW OVER UTAH OPENS AS
A TROF AND MOVES INTO COLO FRIDAY AND THEN DROPS INTO NEW MEXICO
SATURDAY FOR ONE LAST ATTEMPT TO SET OFF ISOLATED THUNDERSTORMS.
EXTENDED AVN AFTER 120 HOURS REALLY DRIES US WITH A PROGRESSIVE
UPPER AIR PATTERN MOVING ACROSS THE CENTRAL ROCKIES SUPPRESSING THE
SUBTROPICAL RIDGE OVER THE WESTERN U.S. THE MODEL EVEN SUGGESTS
BREEZY WESTERLY WINDS FOR FRIDAY 9/20. SO...SO DOES THIS FORETELL THE
THE END OF THE MONSOON SEASON? LETS PUT IT THIS WAY...IF THE MONSOON
IS A PATIENT...VERY SHORTLY IT MIGHT BE A GOOD IDEA TO CALL THE
FAMILY IN FOR A LAST VISIT.

EL PASO               BB  66/ 86/ 65/ 88/ 64  42312
LAS CRUCES            BB  60/ 84/ 59/ 86/ 58  42312
ALAMOGORDO            BB  61/ 84/ 60/ 86/ 59  32312
CLOUDCROFT            BB  45/ 65/ 44/ 67/ 43  43322
TRUTH OR CONSEQUENCES BB  61/ 84/ 60/ 86/ 59  43312
SILVER CITY           BB  55/ 82/ 54/ 84/ 53  42322
DEMING                BB  59/ 85/ 58/ 87/ 57  42212
LORDSBURG             BB  59/ 87/ 58/ 89/ 57  42212
SIERRA BLANCA         BB  63/ 84/ 62/ 86/ 61  32212

.ELP...FLASH FLOOD WATCH...TIL MIDNIGHT NEW MEXICO ZNS 22 23

20 / NOVLAN

N

In the hours before

Special weather statement, Sep 11, 10:30 AM MDT, 5 hours 56 minutes before
NMZ022>025-030>032-TXZ055-056-120000-

HAZARDOUS WEATHER OUTLOOK FOR SOUTH...SOUTHWEST NEW MEXICO AND FAR
WEST TEXAS
NATIONAL WEATHER SERVICE EL PASO TX
1030 AM MDT WED SEP 11 2002

THE AIR MASS REMAINS VERY MOIST OVER THE ENTIRE COUNTY WARNING AREA.
A SERIES OF DISTURBANCES IN THE UPPER AIR WILL MOVE INTO NEW MEXICO
TODAY AND THURSDAY CAUSING FURTHER DESTABILIZATION OF THE ATMOSPHERE.
ASSOCIATED WITH THESE DISTURBANCES WILL BE MID LEVEL DRIER AIR THAT
WILL ENHANCE THE POSSIBILITY OF LOCALLY STRONG OR SEVERE STORMS. THE
GREATEST RISK OF STRONG STORMS THIS AFTERNOON AND EVENING IS ACROSS
LUNA...HIDALGO...GRANT...AND SIERRA COUNTIES.  THESE STORMS MAY
PRODUCE
LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES IN A SHORT TIME...HAIL...AND
WINDS TO 50 MPH OR MORE.  IN ADDITION...THE THREAT OF FLASH FLOODING
REMAINS...ESPECIALLY FOR NORTHERN GRANT COUNTY AND SIERRA COUNTY AS
RECENT COPIOUS RAINS HAVE LEFT THE GROUND NEAR SATURATION AND MANY
CREEKS AND STREAMS ARE STARTING TO RUN NEAR CAPACITY. BE ALERT FOR
RAPIDLY RISING WATERS IN THESE AREAS ESPECIALLY IN LOW LYING AREAS
AND NEAR STREAMS AND NORMALLY DRY ARROYOS.

FOR THE REST OF THE AREA INCLUDING DONA ANA...OTERO...EL PASO...AND
HUDSPETH COUNTIES...SCATTERED THUNDERSTORMS WILL DEVELOP INTO THE
AFTERNOON AND EVENING HOURS WITH A FEW ON THE STRONG SIDE PRODUCING
LOCALLY HEAVY RAINFALL.

ANOTHER ROUND OF STRONG STORMS IS POSSIBLE OVER THE COUNTY WARNING
AREA ON THURSDAY BEFORE DRIER AIR FROM THE WEST REDUCES ACTIVITY
TO MORE OF AN ISOLATED LEVEL ON FRIDAY AND SATURDAY AND STOPS ALL
ACTIVITY THE FIRST PART OF NEXT WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/ELP

NOVLAN
Special weather statement, Sep 11, 2:55 PM MDT, 1 hour 31 minutes before
NMZ022-023-030-031-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
255 PM MDT WED SEP 11 2002

DOPPLER RADAR IS INDICATING STRONG THUNDERSTORMS OVER HIDALGO AND
SOUTHERN GRANT COUNTIES MOVING EAST AT 10 MPH.  ADDITIONAL STORMS
ARE EXPECTED TO DEVELOP OVER THE NEXT THREE HOURS AND MOVE EASTWARD
INTO LUNA AND SIERRA COUNTIES.  ANY OF THESE STORMS CAN PRODUCE WIND
GUSTS EXCEEDING 50 MPH...HAIL...AND HEAVY RAIN. BLOWING DUST WITH
REDUCED VISIBILITY WILL ACCOMPANY THESE STORMS. MOTORISTS ARE URGED
TO USE CAUTION...ESPECIALLY ON I-10 FROM THE ARIZONA LINE TO DEMING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PARK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 4:02 PM MDTSevere Thunderstorm WarningEPZGrant43 min
Sep 11, 4:41 PM MDTFlash Flood WarningEPZGrant79 min
Sep 11, 4:46 PM MDTSevere Thunderstorm WarningEPZGrant44 min
Sep 11, 5:37 PM MDTSevere Thunderstorm WarningEPZLuna38 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.